Missouri, 2004

Winter Storm in Missouri, December 22, 2004

December 22, 2004 · NWS SGF · 2 events in 2 counties and zones

A winter storm system that tracked across northern Arkansas brought four to seven inches of mixed frozen precipitation to areas of south central and southeast Missouri. The storm clipped Howell and Oregon counties, bringing a combination of freezing rain, sleet, and snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A winter storm system that tracked across northern Arkansas brought four to seven inches of mixed frozen precipitation to areas of south central and southeast Missouri. The storm clipped Howell and Oregon counties, bringing a combination of freezing rain, sleet, and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 22, 3:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 22, 3:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST WED DEC 22 2004

.DISCUSSION...

IT TURNED OUT TO BE A BATTLE BETWEEN STRONG FORCING ALOFT AND DRY
AIR AT THE SURFACE.  IT APPEARS AS THOUGH THE DRY AIR...AND DRY AIR
ADVECTION IS GOING TO WIN OUT...SUBLIMATING THE SNOWFALL PRIOR TO
HITTING THE GROUND.  DEW POINTS ARE ALREADY IN THE SINGLE
DIGITS...WITH SUB ZERO DEW POINTS ADVECTING IN FROM NORTHERN
MISSOURI.  THERES NO DOUBT HOWEVER...FORCING ASSOCIATED WITH THE
SHORTWAVE OUT TO THE WEST IS QUITE STRONG...AS SUGGESTED BY WATER
VAPOR IMAGERY AND I.R..  THE SYSTEM HAS WRAPPED UP NICELY AS THE GFS
HAD INDICATED IN PREVIOUS RUNS...HOWEVER...IT ALSO DIDNT ACCOUNT
FOR LOW LEVEL DRY AIR EATING AWAY AT THE SNOW.

ONLY CHANCES FOR ACCUMULATION...NOW APPEARS TO BE IN SOUTH CENTRAL
MISSOURI.  LOOK FOR ADDITIONAL LIGHT ACCUMULATIONS THIS
EVENING...WITH ALL PRECIP MOVING OUT OF THE REGION PRIOR TO
MIDNIGHT.  FURTHER TO THE NORTH AND WEST...CANT RULE OUT THE
POSSIBILITY OF A FEW FLURRIES MAKING IT THROUGH THE DRY AIR...BUT
THATS GOING TO BE ABOUT IT FOR THIS EVENT.

THE ARCTIC AIRMASS WILL CONTINUE TO SPREAD INTO THE NATIONS MID
SECTION THROUGH FRIDAY.  VERY COLD TEMPERATURES WILL OCCUR...WITH
OVERNIGHT LOWS TONIGHT AND THURSDAY NIGHT INTO THE SINGLE DIGITS.
GIVEN THE EXPECTED NORTHERLY WINDS OF AROUND 10MPH...WIND CHILL
VALUES WILL BOTTOM OUT BETWEEN ZERO AND -10.  THOUGHT ABOUT ISSUING
A WIND CHILL ADVISORY...HOWEVER THE CRITERIA IS -10...SO IT WILL BE
MARGINAL.

FOR TOMORROW...LOOK FOR A MIX OF SUN AND CLOUDS WITH VERY COLD
TEMPERATURES.  GIVEN THE PERSISTENCE OF COLD AIR
ADVECTION...AFTERNOON HIGHS WILL BE LIMITED TO THE UPPER TEENS TO
LOWER 20S.  THURSDAY NIGHTS LOWS MAY BE SLIGHTLY COOLER THAN
TONIGHTS WITH LOWS IN THE SINGLE DIGITS.  HIGH PRESSURE WILL SAG
SOUTH OF THE OZARKS BY FRIDAY AFTERNOON...AND THERE WILL BE A SLIGHT
CHANCE FOR A RETURN OF SOUTHERLY WINDS.  HOWEVER...SIGNIFICANT WARM
AIR ADVECTION WONT COMMENCE UNTIL SATURDAY.

EXTENDED FORECAST (DAY 3-DAY 7 SATURDAY THROUGH WEDNESDAY)

THERE ARE NO BIG CHANGES TO THE EXTENDED FORECAST WHICH CONTINUES TO
ADVERTISE A WARMING TREND. STILL SOME LARGE DISCREPANCIES BETWEEN
MED RANGE MODELS BY DAYS 6-7....BUT ALL STILL ADVERTISE A BIG
PATTERN CHANGE...WITH TROUGHING DEVELOPING OVER THE NE PACIFIC EARLY
NEXT WEEK. GENERALLY FOLLOWED THE ECMWF WHICH IS ALSO SUPPORTED BY
THE LATEST AVAILABLE NOGAPS AND CANADIAN MODEL RUNS WHICH DEVELOP A
CUTOFF LOW OFF THE WEST COAST EARLY NEXT WEEK. THE GFS CONTINUES TO
BE MUCH MORE PROGRESSIVE AND DEVELOPS A STRONG STORM SYSTEM OVER THE
CENTRAL PLAINS TUE NIGHT-WED AS SHORTWAVE ENERGY MOVES INTO THE
ROCKIES.

SURFACE RIDGE AXIS EXTENDING FROM THE GREAT LAKES TO TX WILL BE
OVERHEAD EARLY SAT MORNING...THEN WILL SHIFT SLOWLY EAST-SOUTHEAST
WITH TIME ALLOWING A S-SW RETURN FLOW TO DEVELOP.
INITIALLY...RIDGING ALONG THE GULF COAST WILL BLOCK ANY KIND OF
SIGNIFICANT MOISTURE RETURN...SO DRY AND GRADUALLY MILDER CONDITIONS
ARE EXPECTED OVER THE UPCOMING WEEKEND AND EARLY NEXT WEEK.
UPPER TROUGH OFF THE WEST COAST...AND LARGE FLAT RIDGE OVER THE
CENTRAL AND EASTERN CONUS WILL ALLOW AN UPPER LEVEL SOUTHWEST FLOW
REGIME TO DEVELOP BY MIDWEEK. HAVE ADDED SLIGHT RAIN CHANCES WED
WITH GULF FINALLY STARTING TO OPEN UP AND THE POSSIBILITY OF MINOR
SHORTWAVES PROGRESSING THROUGH THE REGION.

.AVIATION...
FOR THE 18Z TAFS...UPDATED...NORTH WINDS CONTINUE TO ADVECT DRY AIR
SOUTHWARD INTO CENTRAL AND SOUTHERN MO. DESPITE UPPER LEVEL SYSTEM
MOVING THROUGH EASTERN OK...ANY PRECIP THAT IS FALLING IS NOT
REACHING THE GROUND FOR THE MOST PART. AREAS ALONG THE SOUTHERN MO
BORDER MAY SEE A BRIEF PERIOD OF MODERATE SNOW THROUGH EARLY EVENING
WITH LOCAL IFR CIGS/VIS. KUNO HAS 1/4-1/2 MILE IN SNOW AS OF 3 PM.
18Z TAFS FOR KSGF/KJLN WILL BE VFR THROUGH THE PERIOD. GUSTY NORTH
WINDS WILL CONTINUE INTO THE NIGHT TIME HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING IN EFFECT THROUGH 10 PM TONIGHT FOR
SHANNON...HOWELL...AND OREGON COUNTIES OF SOUTH CENTRAL MISSOURI.
SNOW ADVISORY IN EFFECT THROUGH 10 PM FOR TANEY...DOUGLAS...AND
OZARK COUNTIES.

KS...NONE.

CRAMER / DSA
Hazardous weather outlook, Dec 22, 12:28 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 PM CST WED DEC 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1228 PM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SNOW

  AREAS AFFECTED AND TIMING:

  ACCUMULATING SNOW WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
  ALONG AND SOUTH OF A LINE FROM BRANSON TO EMINENCE MISSOURI.

  DISCUSSION:

  AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION
  THIS AFTERNOON.  SNOW WILL LIKELY AFFECT AREAS OF EXTREME SOUTHERN
  MISSOURI...ENDING PRIOR TO MIDNIGHT TONIGHT.  ACCUMULATIONS ON THE
  ORDER OF ONE TO FOUR INCHES ARE POSSIBLE ALONG AND SOUTH OF A LINE
  FROM BRANSON TO EMINENCE MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A BITTERLY COLD ARCTIC AIRMASS WILL SETTLE ACROSS THE REGION
  LATE THIS WEEK.  TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
  WITH WIND CHILL VALUES WELL BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, Dec 22, 4:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CST WED DEC 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY SNOW       3 SW WINONA             36.99N 91.37W
12/22/2004  3.0 INCH         SHANNON            MO   CO-OP OBSERVER

            NEAR WHITE OUT CONDITIONS. 2-3 OF SNOW IN THE PAST HOUR
            AND A HALF.

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Howell

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Howell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Winter Storm, Oregon

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Oregon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425869, 5425870.